Alert archive / North Carolina / Areal Flood Warnings in 2020

Areal Flood Warning 21, NWS Raleigh, NC

November 12, 20205 counties in North Carolina

NWS Raleigh, NC issued this areal flood warning at Nov 12, 2020, 3:56 PM EST for 5 counties in North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2020, 3:56 PM EST (20:56 UTC)
Expired
Nov 12, 2020, 9:00 PM EST
In force
5 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Alamance County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WGUS42 KRAH 122056
FLWRAH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh NC
356 PM EST Thu Nov 12 2020

NCC001-057-067-081-151-130000-
/O.NEW.KRAH.FA.W.0021.201112T2056Z-201113T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alamance NC-Davidson NC-Forsyth NC-Guilford NC-Randolph NC-
356 PM EST Thu Nov 12 2020

The National Weather Service in Raleigh has issued a

* Flood Warning for...
  Alamance County in central North Carolina...
  Davidson County in central North Carolina...
  Forsyth County in central North Carolina...
  Guilford County in central North Carolina...
  Northwestern Randolph County in central North Carolina...

* Until 700 PM EST.

* At 356 PM EST, emergency management reported continued flooding in 
  the warned area, although the heavy rain has ended. Lingering 
  flooding is ongoing.

Some locations that will continue to experience flooding include...
  Greensboro, Winston-Salem, High Point, Burlington, Asheboro, 
  Lexington, Graham, Randleman, Thomasville, Kernersville, Clemmons, 
  Mebane, McLeansville, Elon, Linwood, Huntsville, Lewisville, 
  Archdale, Summerfield and Trinity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.



&&

LAT...LON 3606 8045 3604 8050 3608 8052 3614 8044
      3626 8045 3624 7926 3596 7926 3590 7954
      3551 8006 3551 8018 3558 8020 3568 8033
      3572 8033 3572 8045 3579 8048 3584 8048
      3584 8039 3589 8041 3589 8037 3596 8037

$$

GIH
1 follow-up statement
416 
WGUS42 KRAH 122339
FLWRAH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh NC
639 PM EST Thu Nov 12 2020

NCC001-057-067-081-151-130200-
/O.EXT.KRAH.FA.W.0021.000000T0000Z-201113T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alamance NC-Davidson NC-Forsyth NC-Guilford NC-Randolph NC-
639 PM EST Thu Nov 12 2020

The National Weather Service in Raleigh has extended the

* Flood Warning for...
  Alamance County in central North Carolina...
  Davidson County in central North Carolina...
  Forsyth County in central North Carolina...
  Guilford County in central North Carolina...
  Northwestern Randolph County in central North Carolina...

* Until 900 PM EST.

* At 639 PM EST, local law enforcement reported continued flooding 
  from earlier heavy rain in the warning area. Lingering water on 
  area roadways, along with swollen drainage ditches and rising 
  creeks and streams, could be hazardous.

Some locations that will experience flooding include...
  Greensboro, Winston-Salem, High Point, Burlington, Asheboro, 
  Lexington, Graham, Randleman, Thomasville, Kernersville, Clemmons, 
  Mebane, McLeansville, Elon, Linwood, Huntsville, Lewisville, 
  Archdale, Summerfield and Trinity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.



&&

LAT...LON 3606 8045 3604 8050 3608 8052 3614 8044
      3626 8045 3624 7926 3596 7926 3590 7954
      3551 8006 3551 8018 3558 8020 3568 8033
      3572 8033 3572 8045 3579 8048 3584 8048
      3584 8039 3589 8041 3589 8037 3596 8037

$$

GIH

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this areal flood warning went out at Nov 12, 3:48 PM EST, 8 minutes earlier.

Area forecast discussion, Nov 12, 3:48 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
348 PM EST Thu Nov 12 2020

.SYNOPSIS...
A cold front will move southeast reaching the coast tonight. Another
cold front will move across the region on Friday. High pressure will
build into the region for late Friday and Saturday. Another cold
front will move across the region late Sunday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 300 PM Thursday...

...Dangerous Flash Flooding conditions continue across much of
central NC this afternoon...

A deep plume of tropical moisture combined with an approaching upper-
level trough, a cold front and an associated mid-level fgen and
robust divergence aloft resulted in a widespread area of moderate to
heavy rain that moved across central NC during the past 24 hours.
Storm total rainfall amounts will generally average between 2 to 5
inches across the western Piedmont including the Triad with some
locally higher. East of U.S. Route 1 across the Triangle, Coastal
Plain and Sandhills, amounts will average between 4 to 8 inches with
a few locations across the northern Coastal Plain, along and east of
I-95 exceeding 10 inches.

As of mid afternoon, the cold front has pushed south and east of the
RAH CWA with surface dew points ranging in the lower to mid 60s in
central NC. The back edge of the main shield continues to push east.
The widespread rain will end shortly at KRDU and it should end near
KRWI and KFAY by 4pm. The very heavy rain has resulted in widespread
reports of flash flooding, road closures, and water rescues across
much of the area. Even though the steady/widespread rain has ended
in the Triad and should end soon in the Triangle, the threat from
continued run off and flooding will persist. See the hydrology
section below for more information.

While the widespread rain should be over across all of central NC by
around 5pm, widespread clouds are expected to continue into the
overnight with perhaps some areas of spotty light rain or drizzle
this evening, especially across the east. A northeasterly low level
flow and the transport of cooler air will result in lows falling
into the lower to mid 50s by Friday morning. -Blaes

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
As of 310 PM Thursday...

Widespread clouds are expected to start the day on Friday as an in-
situ CAD airmass will be established across the area. The stable air
mass will initially weaken during the morning and then be scoured
out as a secondary cold front moves across the area during the late
morning and early afternoon as the remnants of tropical cyclone Eta
moves up along but just off the coast. Highs on Friday will range in
the upper 60s to lower 70s. Lows on Friday night will range in the
lower to mid 40s but some of the typically cooler locations will
have some lows in the upper 30s. -Blaes

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 230 PM Thursday...

Highlights of the long term include...
- Slight chance of showers on Sunday.
- Much cooler early to mid-next week.
- Patchy frost possible in the mornings next week.

Saturday: Upper-level ridging over FL will create west to
southwesterly flow aloft across the region. Surface high pressure
over the Ohio Valley will build east throughout the day and off the
Mid-Atlantic Coast by Saturday night. This will switch northerly
surface flow to easterly by the end of the day, and help increase
dewpoints from the 30s up to the 40s. Highs will be in the 60s due
to weak cold air damming, and lows will be in the 40s.

Sunday: Upper-level high pressure to the south will weaken as an
upper-level trough moves across the Mid-Atlantic throughout the day.
A lack of moisture and instability will keep the majority of rain to
our north, however isolated showers could move across the northern
Piedmont and northern Coastal Plain. The surface cold front will
move across the region Sunday night and begin cold air advection
over the area as winds switch from southwesterly to northwesterly.
Highs will be in the mid-60s to mid-70s, with highest temperatures
across the SE due to warm air advection ahead of the front. Lows
will be in the 40s.

Monday through Thursday: NW flow aloft will persist through the
period, with a slight increase in heights each day as upper-level
high pressure builds from the Desert Southwest to the Southeast.
This will create dry weather across the region for early to mid-next
week. Surface high pressure over the lower Mississippi Valley will
expand across the East Coast early next week, maintaining cold air
advection across the region. The high then weakens Tuesday as
another surface high builds from the Northern Plains into the Ohio
Valley, helping to maintain cold air advection into central NC.
Highs will be in the 50s through the period, and lows in the mid to
upper 30s will create patchy frost in the early mornings.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
As of 145 PM Thursday...

Widespread IFR to MVFR conditions are present across central NC in
widespread rain, heavy at times, low clouds and some fog. The back
edge of the rain shield is exiting the KINT and KGSO terminals,
should reach the KRDU terminal around 20Z and then the KRWI and KFAY
terminals around 22 or 23Z. An isolated thunderstorm is still
possible from KFAY south and east through around 21Z. Tonight, with
some spotty light rain and drizzle, widespread IFR to LIFR
conditions are expected with CIG restrictions in a deepening moist
northeasterly flow. Restrictions will persist to around the daybreak
hours Friday and then improve to VFR conditions with just some high
cirrus clouds by afternoon. Northeast winds at 5 to 10 kts with have
some gusts into the 15 to 25kt range across the south this
afternoon, including KFAY. Gusts will abate and winds will become
northwesterly at 5 to 10kts on Friday.

Outlook: High pressure will build into the region for the weekend
with fair weather and VFR conditions. A cold front will move across
the region Sunday into Sunday night with a limited chance of a
shower and perhaps some MVFR ceilings. Otherwise, fair weather is
expected into early next week. -Blaes

&&

.HYDROLOGY...
As of 320 PM Thursday...

Significant rainfall occurred across central NC over the last
24-48 hours. As of 2pm, amounts have ranged from 3 to 5 inches
over the Triad, with Greensboro Intl Apt receiving 4.10 inches.
Further east across the Piedmont and into the Triangle, 3-4
inches have been reported, with 4.18 inches here at our NWS
office at NCSU and 2.97 at RDU. The highest amounts have been
across the eastern Piedmont and Coastal Plain, especially
along/east of I-95, with Rocky Mount Wilson Airport reporting
9.40 inches over the last 48 hours.

The impressive rainfall totals has resulted in widespread river
flooding. Minor flooding has already been occurring along the
Neuse, Tar, Haw, Deep, and the Yadkin rivers. Additional
flooding is expected downstream along these basins and at the
Roanoke and Cape Fear basins. Major flooding is expected to
occur on the Haw and Neuse river basins.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...JT
AVIATION...Blaes
HYDROLOGY...ACK
Hazardous weather outlook, Nov 12, 6:24 AM EST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
624 AM EST Thu Nov 12 2020

NCZ011-026>028-040>043-073>078-083>086-088-089-131200-
Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
624 AM EST Thu Nov 12 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, isolated thunderstorms will be capable of producing
damaging wind gusts or an isolated tornado through early this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>010-021>025-038-039-131200-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Davidson-Randolph-
624 AM EST Thu Nov 12 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 12, 1:20 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
120 PM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      2 ESE RALEIGH           35.82N 78.63W
11/12/2020                   WAKE               NC   OFFICIAL NWS OBS

            GAGE AT CRABTREE CREEK AT OLD WAKE FOREST RD
            IN MINOR FLOODING.

&&

AK
Local storm report, Nov 12, 1:42 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
142 PM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      3 E SIMS                35.76N 78.00W
11/12/2020                   WILSON             NC   BROADCAST MEDIA

            FLOODING CLOSES I-95 SOUTH OF EXIT 121 IN
            WILSON. TRAFFIC MUST GET OFF AT EXIT 121.

&&

AK
Local storm report, Nov 12, 1:58 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
158 PM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     FLASH FLOOD      2 NNE DUNCAN            35.59N 78.87W
11/12/2020                   WAKE               NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 8 TO 12 INCHES OF
            RAPIDLY FLOWING WATER ACROSS 100FT OF DUNCAN
            COOK ROAD NEAR BUCKHORN DUNCAN ROAD IN SW
            WAKE COUNTY. CREEK HAS JUMPED CULVERT.

&&

NTL
Local storm report, Nov 12, 2:12 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
212 PM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     FLASH FLOOD      2 NW FREMONT            35.56N 78.00W
11/12/2020                   WAYNE              NC   EMERGENCY MNGR

            ROAD CLOSED DUE TO FLOODING AT NC HIGHWAY
            222 AT HOOKS RD.

&&

AK
Local storm report, Nov 12, 2:22 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
222 PM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      3 NW WILSON             35.76N 77.96W
11/12/2020                   WILSON             NC   TRAINED SPOTTER

            ROAD IMPASSABLE DUE TO FLASH FLOODING AT
            SENIOR VILLAGE LANE AND AIRPORT BLVD IN
            WILSON, NC.

&&

AK
Local storm report, Nov 12, 2:43 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
243 PM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      1 WNW ROLESVILLE        35.93N 78.47W
11/12/2020                   WAKE               NC   LAW ENFORCEMENT

            SEARCH FOR MISSING CHILD ONGOING DUE TO
            FLOODING AT 5700 LORD GRANVILLE WAY IN
            ROLESVILLE.

&&

NTL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 7:28 PM ESTAreal Flood AdvisoryRAHEdgecombe, Halifax88 min
Nov 11, 8:00 PM ESTFlash Flood Warning Considerable damage threatRAHEdgecombe, Halifax3 hr
Nov 11, 8:44 PM ESTAreal Flood AdvisoryRAHCumberland, Hoke, Scotland3 hr
Nov 11, 9:13 PM ESTRiver Flood WarningRAHEdgecombe4 days
Nov 11, 10:01 PM ESTRiver Flood WarningRAHJohnston4 days
Nov 11, 10:03 PM ESTRiver Flood WarningRAHDavidson, Davie72 hr
Nov 11, 10:08 PM ESTAreal Flood AdvisoryRAHHarnett, Johnston, Wayne3 hr
Nov 11, 10:48 PM ESTAreal Flood AdvisoryRAHSampson, Wayne5 hr
Nov 11, 10:54 PM ESTAreal Flood WarningRAHEdgecombe, Halifax, Nash, Wilson5 hr
Nov 11, 11:46 PM ESTSpecial Weather StatementRAHHalifax59 min
Nov 12, 6:23 AM ESTFlash Flood Warning Considerable damage threatRAHAlamance, Davidson, Forsyth, Guilford, Randolph4 hr
Nov 12, 6:43 AM ESTAreal Flood AdvisoryRAHEdgecombe, Franklin, Halifax, Johnston, Nash, Wake and 2 more3 hr
Nov 12, 7:31 AM ESTSpecial Weather StatementRAHChatham, Harnett, Lee, Montgomery, Moore, Wake74 min
Nov 12, 7:34 AM ESTAreal Flood WarningRAHEdgecombe, Halifax, Johnston, Nash, Wayne, Wilson3 hr
Nov 12, 8:24 AM ESTFlash Flood Warning Considerable damage threatRAHAlamance, Chatham, Durham, Harnett, Lee, Montgomery and 4 more8 hr
Nov 12, 8:33 AM ESTFlash Flood Warning Considerable damage threatRAHEdgecombe, Franklin, Granville, Halifax, Johnston, Nash and 6 more8 hr
Nov 12, 9:05 AM ESTFlash Flood Warning Considerable damage threatRAHAnson, Richmond, Scotland, Stanly7 hr
Nov 12, 9:28 AM ESTSpecial Weather StatementRAHHarnett, Johnston, Lee, Wake62 min
Nov 12, 9:56 AM ESTFlash Flood Warning Considerable damage threatRAHAlamance, Davidson, Forsyth, Guilford, Randolph6 hr
Nov 12, 10:36 AM ESTFlash Flood Warning Considerable damage threatRAHCumberland, Hoke, Sampson6 hr
Nov 12, 10:39 AM ESTSpecial Weather StatementRAHWayne66 min
Nov 12, 11:22 AM ESTSpecial Weather StatementRAHAnson, Cumberland, Hoke, Richmond, Sampson, Scotland53 min
Nov 12, 11:55 AM ESTRiver Flood WarningRAHJohnston3 days
Nov 12, 12:03 PM ESTRiver Flood WarningRAHAlamance42 hr
Nov 12, 12:37 PM ESTSpecial Weather StatementRAHBladen38 min
Nov 12, 1:08 PM ESTRiver Flood WarningRAHChatham53 hr
Nov 12, 2:30 PM ESTRiver Flood WarningRAHCumberland5 days
Nov 12, 3:07 PM ESTRiver Flood WarningRAHEdgecombe9 days
Nov 12, 3:12 PM ESTRiver Flood WarningRAHWayne9 days
Nov 12, 4:08 PM ESTAreal Flood WarningRAHAlamance, Chatham, Durham, Harnett, Lee, Montgomery and 4 more5 hr
Nov 12, 4:25 PM ESTAreal Flood WarningRAHEdgecombe, Franklin, Granville, Halifax, Johnston, Nash and 6 more5 hr
Nov 12, 4:27 PM ESTAreal Flood WarningRAHCumberland, Hoke, Sampson5 hr
Nov 12, 4:44 PM ESTRiver Flood WarningRAHChatham, Lee65 hr
Nov 12, 6:00 PM ESTAreal Flood AdvisoryRAHAnson, Montgomery, Richmond, Scotland, Stanly3 hr
Nov 12, 6:22 PM ESTAreal Flood WarningRAHAnson, Richmond41 hr

Nearby

Areal Flood Warnings in North Carolina, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.